Pill-mediated disease often occurs at anatomical sites of narrowing including the aortic arch, left mainstem bronchus, and distal esophagus in patients with left atrial enlargement or in the setting of motility disorders or esophageal strictures. Patients often present with retrosternal chest pain, heartburn, odynophagia, and dysphagia within hours or days of ingesting the causal medication, although symptoms can present up to one month following ingestion.
Drug-induced esophagitis occurs more frequently in patients who take pills prior to lying flat or with inadequate water intake, or in patients taking a large-sized pill. Commonly implicated medications include tetracycline, doxycycline, clindamycin, aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), bisphosphonates, potassium chloride, quinidine preparations, iron compounds, emepronium, alprenolol, and pinaverium.
Related Topics: Drug-induced dysphagia, Drug-induced hematemesis
K20.80 – Other esophagitis without bleeding
47753002 – Esophagitis medicamentosa
Differential Diagnosis & Pitfalls
- GERD not related to oral medication
- Esophageal carcinoma
- Esophageal foreign body
- Atypical angina (see acute coronary syndrome, coronary artery disease)
- Eosinophilic esophagitis
- Esophageal web or stricture
- Esophagitis: reflux, infectious, radiation
- Crohn disease or Behçet disease with upper gastrointestinal tract involvement
Drug Reaction Data